Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Pendleton, OR

June 26, 2004Wallowa County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 26, 2004, 8:53 PM PDT for Wallowa County, Oregon. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 8:53 PM PDT (03:53 UTC)
Expired
Jun 26, 2004, 9:45 PM PDT
In force
52 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Wallowa County, OR

The radar

The Pendleton radar (KPDT), 142 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS56 KPDT 270353
SVRPDT
ORC063-270445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
853 PM PDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLOWA COUNTY IN NORTHEAST OREGON

* UNTIL 945 PM PDT

* AT 846 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES WEST OF
  IMNAHA...OR ABOUT 15 MILES EAST OF ENTERPRISE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IMNAHA BY 905 PM PDT

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 4538 11727 4524 11678 4573 11656 4589 11698
          4588 11735

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:05 PM PDT, 48 minutes earlier.

Area forecast discussion, Jun 26, 8:05 PM PDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
805 PM PDT SAT JUN 26 2004

.SHORT TERM...IT TOOK A WHILE BUT THUNDERSTORMS HAD DEVELOPED OVER
EASTERN WALLOWA COUNTY AS A THE IR SATL SHOWED A WEAK SHORT WAVE
ROTATING ACROSS THE AREA THAT COMBINED WITH SFC DEW POINTS NEAR 60F.
ONE STORM BECAME SEVERE WITH ECHO TOPS SOARING OVER 50K.
ALSO...SOME THUNDERSTORMS DEVELOPED BRIEFLY OVER EXTREME SE GRANT
COUNTY AND PUSHED EAST.

LATEST RADAR WAS SHOWING A HUGE AREA OF CONVECTION JUST SOUTH OF
BAKER COUNTY THAT WAS DRIFTING NORTH. THE FORECAST MODEL CONVECTIVE
PARAMETERS WERE SUGGESTING THAT SOME OF THIS MOISTURE WILL DRIFT
NORTH AND WITH A WEAK UPPER LEVEL JET APPROACHING...THIS MAY KEEP
CONVECTION FIRING OVER THE WALLOWA AREA EVEN AFTER SUNSET. WILL MAKE
MINOR ADJUSTMENTS TO THE EVENING WORDING OF ZONES LATER. OTHERWISE
THE FORECAST APPEARS ON TRACK FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 60 86 56 86 / 20 05 05 05
WALLA WALLA         61 86 58 86 / 20 05 05 05
TRI-CITIES          60 88 56 88 / 05 05 05 05
YAKIMA              63 84 59 84 / 10 05 05 05
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 26, 5:10 AM PDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
510 AM PDT SAT JUN 26 2004

ORZ041>050-WAZ024>030-271200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
510 AM PDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLIGHT RISK OF SEVERE THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE MOUNTAINS,
     FOOTHILLS OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, GRANDE
     RONDE VALLEY, WALLOWA COUNTY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
NORTH AND EAST OF A LINE FROM UNION TO MEACHAM TO WALLA WALLA.
THIS INCLUDES THE CITIES OF WESTON...MILTON-FREEWATER...
DAYTON...BLUEWOOD SKI RESORT...UNION...ENTERPRISE...AND IMNAHA. THE
MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...WINDS GUSTING TO
60 MPH...AND HEAVY RAIN.

GENERAL THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN (WA), LOWER COLUMBIA BASIN (OR),
     FOOTHILLS OF THE BLUE MOUNTAINS (OR), JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

A LARGE LOW PRESSURE SYSTEM OFF THE EASTERN PACIFIC WILL EDGE
TOWARDS THE COAST AND WILL SPREAD MID LEVEL MOISTURE EAST OF THE
CASCADES.  THE AIR MASS IS ALREADY UNSTABLE...AND SCATTERED
THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT OVER THE
EASTERN MOUNTAINS WITH ISOLATED SHOWERS AND THUNDERSTORMS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH
WEDNESDAY.  THE UPPER LOW WILL MOVE INTO BRITISH COLUMBIA...LEAVING
THE PACIFIC NORTHWEST UNDER A FAIRLY MOIST SOUTHERLY FLOW ALOFT. A
DRIER WESTERLY FLOW IS EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:24 PM PDTSevere Thunderstorm WarningPDTWallowa51 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.